11/29/02 03:04 AM
AIDS Drugs May Cause Other Illnesses Research* Strokes and coronary disease are linked to powerful protease inhibitors, some doctors suspect.
By JANE E. ALLEN, TIMES STAFF WRITER
The powerful drug cocktails that have enabled AIDS patients to
live longer, healthier lives are now suspected of causing heart
disease in some of the very people they've saved.
Cardiologists and AIDS specialists across the country say they
are seeing an increasing number of patients on the drugs who
have suddenly suffered chest pain, heart attacks, strokes or who
have been found to need artery-clearing angioplasties. The
problems are occurring in men in their late 30s and 40s, decades
earlier than typically would be expected.
Researchers are struggling to determine whether the cardiac
complications are a consequence of the medications, the
inflammation caused by chronic HIV infection or some
combination of factors. But a few initial studies back up doctors'
anecdotal reports suggesting that the drugs, specifically protease
inhibitors, may be linked to the heart ailments. Researchers with
the federal Centers for Disease Control and Prevention, for
instance, found a slight increase in heart attacks among 3,000
HIV-positive patients on protease inhibitors, compared with
3,000 HIV-positive patients on other drug regimens.
Study author Dr. Scott D. Holmberg acknowledges that heart
attacks among AIDS patients on antiviral medications "are still
relatively uncommon." But, he said, the problem is "in the early
Many doctors still don't routinely screen their AIDS patients for heart disease, even though the
subject of HIV and coronary artery disease has become the hot topic at many AIDS conferences.
And the protease inhibitors, introduced in 1996, are relatively new.
Dr. Gary Cohan, managing director of Pacific Oaks Medical Group in Beverly Hills, one of the
nation's largest private AIDS practices, agreed that the problem is still in its infancy. "We're about
five years in, and we're seeing the tip of the iceberg," he said. "I think we're going to see an
epidemic of serious cardiovascular disease."
Protease inhibitors, which interfere with the production of proteins that the AIDS virus needs to
reproduce, have been widely regarded as miracle drugs. And they are--giving new life to patients
who thought they had no future. With some new medications, however, side effects don't show up
in clinical trials, arising only after the drugs are in much wider use.
Among the first protease inhibitor side effects to be identified was lipodystrophy, a redistribution
of body fat that created the so-called buffalo hump behind the neck and big bellies in AIDS
patients. And gradually doctors began to see elevated cholesterol--especially the so-called bad, or
LDL, cholesterol--triglycerides and prediabetic conditions, each of which over time can be a
powerful engine for heart disease.
Although each of these conditions has been associated with other classes of drugs that attack the
deadly virus and keep it from multiplying, the elevations most often have been associated with the
proteases. "The proteases are and were heroic drugs," said Cohan. But "they come with a price tag
attached that includes a lot of side effects."
The suspected link to coronary artery disease may be the most troubling, because the outcome
potentially could be fatal.
Some AIDS specialists, knowing that protease inhibitors raise cholesterol and promote diabetes,
have put patients on other classes of antiviral medications first, as long as the patient isn't resistant
to them, and saved the proteases for later.
Said Cohen, "We have regimens that may sustain people for many years before we have to use
The CDC's Holmberg fears that reports of cardiac-related problems may cause doctors and
patients to overreact, leading them to stop prescribing and taking the drugs. Protease inhibitors, he
said, work well and shouldn't be discarded.
Besides, he added, new drugs may arrive before the apparent heart and diabetes complications of
protease inhibitor drugs render them unusable.
While debates about the possible cardiac effects of the drugs continue, doctors agree that all HIV
patients need to share their complete family health history and have their blood tested for
cholesterol, triglycerides and blood sugar. "We need to pay more attention to lifestyle factors that
maybe in the past we haven't been considering," said Dr. Judith Currier, associate director of
UCLA's Center for Clinical AIDS Research and Education. "We also need to recognize that there
may be reasons that the risk could be higher." Currier is studying early plaque buildup among
people on HIV therapy, untreated people with HIV and people who are HIV-negative.
Although many doctors who treat HIV-positive patients focus on reducing levels of the
AIDS-causing virus, Cohan said, "the doctor has to take off his HIV blinders" and help patients
reduce their heart disease risks. That means encouraging them to follow a low-fat diet, watch their
weight, exercise regularly and give up smoking.
Dr. Debra R. Judelson, a Beverly Hills cardiologist, has HIV-positive patients who have had
negative cardiac stress tests, yet gone on to have heart attacks. As a result, she has become a tough
taskmaster when it comes to getting her HIV patients to lower their other risk factors for heart
disease while on the proteases.
"I will scream at them, cajole them and bribe them to stop smoking because I believe so
passionately it makes a difference. I take the tape measure out. They get weighed. Sometimes I pull
spare change out of my pocket and reward them," she said.
One of those patients is Chuck Miller, a 57-year-old volunteer facilitator for an HIV support
After six months on a protease inhibitor, his cholesterol, triglycerides and blood pressure rose. He
began realizing "the odds are I'm not going to die from HIV; it's going to be heart trouble."
Under Judelson's guidance, he took up yoga, changed his diet and committed to exercise with a
personal trainer. He also went off his protease inhibitor. As a result, he said, "my cholesterol has
gone from 350 to 174, my stomach is going down. I am now off insulin."
Even with knowledge of the cardiac risks, the psychological burden of another potentially deadly
condition can be overwhelming.
"Every once in a while, the reality of all this comes home and I have a few teary days," said John
Pinnell, a 47-year-old cardiac technician with HIV who had to undergo an angioplasty and stent
"This is stuff you're supposed to be dealing with in your 60s and 70s. It happened to me at age
45." But then he reminds himself that, when he was first diagnosed, he dropped out of a nursing
program because he didn't think he'd live long enough to finish.
Now, he tries to look at the additional cardiac burden as just "another scoop of mashed potatoes on
my plate. The plate just got a little more full."
To be sure, no one is suggesting that AIDS patients stop taking their protease inhibitors. But
experts say doctors should be looking for the warning signs of heart disease and prescribing
appropriate action--be it medication or lifestyle changes.
"Wouldn't it be the ultimate irony and ultimate shame to save these guys from AIDS and let them
die from cardiovascular disease because we didn't pay attention?" Cohan asked.
If you want other stories on this topic, search the Archives at latimes.com/archives. For
information about reprinting this article, go to www.lats.com/rights.